REGISTER NOW FOR THE 2020 VIRTUAL SYMPOSIUM!

We hope this message finds you well and staying safe. We have very positive news to share in the midst of these difficult times.The IASWG symposium planning committee has been working diligently over the past few months to bring this event to fruition. The event is soon and we would like to urge you to share news of the event with your colleagues and to register and attend yourselves. 

We believe that social connection is vitally important during these times of social distancing. Therefore, in addition to pre-symposium institutes, symposium plenaries, invitationals, and participatory sessions, we will be including opportunities to get together informally on-line, to offer you the opportunity to share your thoughts, ideas, concerns about social work with groups in our current situation, or just to meet and greet with colleagues and friends from IASWG.

We believe in the importance of holding this symposium and we rely on your attendance to make it a success and to help financially support IASWG to continue our work to support group work practice, education and research. So please come and spread the word and encourage others to join us as well. If you have any questions, please contact us at [email protected]. We look forward to seeing you virtually in June.

Register Today

 


2020 Theme 

The Climate is Ripe for Groupwork: Creating Connections and Restoring Hope in a Fragmented World

This is not a choice anymore; this is our obligation. Communities around the world have been destroyed by the effects of climate change, destructive policies that attack basic human rights, persistent war and conflict, and widening socio-economic gaps. The human community, is divided by ideology, privilege, violence, poverty, and racism. These are contributing factors to a global immigration crisis and the displacement of communities. Despite contemporary challenges, human connection through groupwork is a powerful antidote and offers individuals, families, groups, and communities opportunities to join together to create dialogue, enhance mutual understanding, and craft effective interventions that promote healing and instill hope.


Registration Rates 

Registration is now open! Click here to register for the 2020 IASWG Symposium. 

IASWG Members: 
Full Symposium: $150
One Day: $100

Student, Unemployed & Retired IASWG Members:

Full Symposium: $40
One Day: $25

African & Lithuanian IASWG Members:

Full Symposium: $40
One Day: $25

Non-Member:

Full Symposium: $200
One Day: $125

BSW & MSW students are eligible to apply for a scholarship. Please visit the Student Volunteer webpage for more details. Please refer to 'INSTITUTES' section for related fees.  


Program Schedule

Please view our Presentations webpage for session descriptions or download our printable session schedule. Most presentations will be recorded and available for registered attendees to view after the symposium. Please email [email protected] with any questions.

Wednesday, June 17, 2020

  • 9:30am to 12:30pm ET - Field Instruction Workshop 
  • 10:00am to 12:00pm ET - Introduction to Social Group Work: A Sampling of Theory and Best Practices
  • 1:30pm to 4:30pm ET - Building Mutual Aid in Groups with Vulnerable and Resilient Populations
Thursday, June 18, 2020
  • 9:30am to 12:30pm ET - More than Ice Breakers: How to Use Activity in Group Work to Enhance Mutual Aid  
  • 1:30pm to 4:30pm ET - Integrating Evidenced-Based Practices Into Mutual Aid Support Groups: The Science and Art of Practice    
Friday, June 19, 2020
  • 8:30am to 9:50am ET - Welcome & Plenary Session
  • 10:00am to 11:00am ET - 60-minute Presentations
  • 11:15am to 12:45pm ET- 90-minute Workshops & Named Invitationals 
  • 1:00pm to 1:30pm ET - 30-minute Burst Presentations 
  • 1:40pm to 2:10pm ET - 30-minute Burst Presentations 
  • 2:20pm to 3:00pm ET - Posters Presentations  
  • 3:00pm to 4:00pm ET - 60-minute Presentations
  • 4:15pm to 5:15pm ET - 60-minute Presentations
  • 5:15pm to 6:00pm ET - Virtual Social Gathering
Saturday, June 20, 2020
  • 8:30am to 9:50am ET - Welcome & Plenary Session
  • 10:00am to 10:30am ET - 30-minute Burst Presentations 
  • 10:40am to 11:10am ET - 30-minute Burst Presentations 
  • 11:20am to 12:20pm ET - 60-minute Presentations
  • 12:20pm to 1:30pm ET -  Posters Presentations    
  • 1:30pm to 2:30pm ET -  60-minute Presentations
  • 2:45pm to 3:45pm ET - 60-minute Presentations
  • 4:00pm to 5:00pm ET - 60-minute Presentations
  • 5:00pm to 6:00pm ET - Closing Ritual

Since the symposium was originally scheduled to take place in New York City, we have decided to keep this year's events in New York's time zone. Sessions will take place in Eastern Daylight Time (ET).


Pre-Symposium Institutes

Field Instruction Workshop

Wednesday, June 17, 2020 (9:30am - 12:30pm ET)
Presenter: Urania Glasssman

The interaction between supervisor and supervisee can generate challenges. Good communication and relational processes are vital for a successful supervisory relationship; when they are ignored, or not addressed skillfully, the learning process can go astray. The facilitator of this session will focus on the opportunities and challenges that arise during the supervisory process, including the supervision of group work. The methods and skills required to achieve effective supervision will be addressed. The seminar format will include presentation, discussion, and role-play. Practice examples will be drawn from the participants' supervisory practice. The Institute offers 3 hours of continuing education (3CEUs), and has no registration fee for social work field instructors who supervise students.  

Introduction to Social Group Work:  A Sampling of Theory and Best Practices
Wednesday, June 17, 2020 (10:00am - 12:00pm ET)
Presenters: Dana Grossman Leeman & Sari Skolnik

This institute is designed for students and practitioners who are in need of foundational group work concepts and approaches or a refresher. We will explore the concept of Mutual Aid, best practices for identifying and fostering mutual aid in groups, as well as review intervention strategies. We will address group work in online and as a unique and challenging form of telehealth that creates access to community, belonging, and universality at a time when it is most needed. The Institute offers 2 hours of continuing education (2 CEUs), and has a $30 registration fee.

Building Mutual Aid in Groups with Vulnerable and Resilient Populations
Wednesday, June 17, 2020 (1:30pm - 4:30pm ET)

Presenter: Alex Gitterman

Mutual aid is the primary rationale for the development of group services. By their very nature, group mutual aid systems universalize individual issues, reduce isolation, and mitigate stigma through their powerful yet subtle interpersonal processes. Through presentation, discussion, and role-plays, attendees will connect knowledge, methods, and skills of group development to assist groups in building mutual support and dealing with dysfunctional interpersonal processes such as withdrawing, testing, scapegoating, and monopolizing. Using the backdrop of time (preliminary, beginning, middle and termination phases), the social worker’s skills in helping group members to help each other will be emphasized. These concepts will be applied to various types of groups (curriculum, task, social, problem-solving, etc.). The Institute offers 3 hours of continuing education (3 CEUs), and has a $50 registration fee.

More than Ice Breakers: How to Use Activity in Group Work to Enhance Mutual Aid
Thursday, June 18, 2020 (9:30am - 12:30pm ET)
Presenter: Jennifer Clements

Join in this interactive and fun session and fill your facilitation toolbox with group-oriented, experiential techniques to inspire and motivate participants, create a supportive and positive learning environment and facilitate meaningful reflection and group dialogue. Be ready to build on group work theory to better identify key components to improve group functioning that will break down perceived barriers and unconscious bias. Learn strategies to provide high-quality experiential education for diverse groups, help learners make connections between their educational experiences and real life situations to take responsibility for their learning and development and strengthen skills that will enhance group functioning, maximize outcomes and reduce barriers. The Institute offers 3 hours of continuing education (3 CEUs), and has a $30 registration fee. 

Integrating Evidenced-Based Practices Into Mutual Aid Support Groups: The Science and Art of Practice
Thursday, June 18, 2020 (1:30pm - 4:30pm ET)
Presenter: Lawrence Shulman

This session will address integrating science and art in social group work practice, including how to incorporate elements from evidenced-based group work models to enhance our artistry rather than restricting it. Social work has a history of successful group work practice using different orientations such as mutual aid. The emergence of prescriptive evidenced-based practice models, mostly developed by other professions, suggests a false dichotomy between "science" and "art". This presentation, through lecture and discussion, addresses how we can integrate strategies from evidenced-based practice models while maintaining both the core of social group work practice and the unique aspects of the role of social work in our society. The Institute offers 3 hours of continuing education (3 CEUs), and has a $50 registration fee.